Michigan, 2004Lightning Strike in Michigan, May 13, 2004
May 13, 2004 · NWS DTX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 2:30 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, May 13, 2:30 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT THU MAY 13 2004
.DISCUSSION...
A RESPECTABLE AMOUNT OF CONVECTIVE DEVELOPMENT IS ONGOING THIS
AFTERNOON AS THE UPPER WAVE, ASSOCIATED WITH THE LETHARGIC PRECIP
PATTERN FROM EARLY IN THE DAY, HAS MOVED CLOSE ENOUGH TO US TO MAKE
A DIFFERENCE. THIN CLOUD COVER OVER OUR AREA DURING THE LATE MORNING
AND EARLY AFTERNOON ALLOWED ENOUGH SURFACE HEATING FOR TEMPS TO
REACH THE LOWER 80S. THIS, ALONG WITH THE UPPER WAVE AND RELATIVELY
UNCAPPED BOUNDARY LAYER, RESULTED IN AN EARLY ONSET TO THUNDERSTORM
DEVELOPMENT AGAIN WITH CONVECTIVE INTENSITY VERY SIMILAR TO
YESTERDAYS STORMS, CAPE AROUND 1800 J/KG AND FALLING WITH 0-6KM
SHEAR AROUND 20 M/S. THIS COMBINATION OF SHORT WAVE FORCING AND
INSTABILITY WILL RESULT IN NUMEROUS SHOWER COVERAGE IN THE SAGINAW
VALLEY AND THUMB THIS EVENING WITH SCATTERED THUNDERSTORMS OVER THE
REST OF SE MICHIGAN THIS EVENING.
THE 12Z MODELS HAVE A GOOD HANDLE ON THE UPPER LEVEL WAVE AND THE
MOISTURE FIELD AFFECTING OUR AREA TONIGHT. THE ETA IS PROBABLY A
LITTLE OVERDONE AFTER MIDNIGHT BASED ON ITS 850 TO 500 MB RH, WHILE
THE GFS SUGGESTS MORE OF A BREAK IN THE ACTION. A BREAK IN THE
ACTION LOOKS GOOD AS WE ARE BETWEEN WAVES OVERNIGHT AND FOR MUCH OF
FRIDAY MORNING.
THE UPPER WAVE MOVING OUT OF THE FOUR CORNERS AREA WILL RELOAD
PRECIP INTO THE SURFACE FRONT OVER LOWER MICHIGAN ON FRIDAY.
SCATTERED SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY AS THE
UPPER WAVE INDUCES A SURFACE LOW ON THE FRONT AND COMBINES WITH
WELL-ORGANIZED UPPER JET SUPPORT TO GENERATE WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER ALL OF SE MICHIGAN BY AFTERNOON. ONCE AGAIN
PREFER THE ETA SOLUTION AS ITS SURFACE FEATURES ARE MUCH LESS
INFLUENCED BY CONVECTION THAN THE GFS. CATEGORICAL SHOWERS ARE
EXPECTED WITH A HEALTHY DOSE OF RAINFALL AT MOST LOCATIONS. AVERAGE
QPF NEAR 1 INCH IS LIKELY FOR THE EVENT WITH HEAVIER DOWNPOURS
RESULTING IN AT LEAST SOME PONDING OF WATER IN POOR DRAINAGE AREAS,
CONSIDERING THE RAINFALL WEVE HAD OVER THE LAST FEW DAYS. THE
MOVEMENT OF THE SYSTEM IS JUST FAST ENOUGH TO AVOID A HEADLINE AT
THIS POINT, BUT WELL BE ON THE LOOKOUT FOR RENEWED RISES ON AREA
RIVERS.
ALL OF THE MODELS ARE IN AGREEMENT REGARDING THE TIMING OF FRONTAL
PASSAGE AROUND 12Z SATURDAY. LOOKING AT OBS IN THE NORTHERN PLAINS,
AND COLD ADVECTION IN THE MODELS, WELL KEEP TEMPS SHADED A BIT
BELOW MODEL GUIDANCE, AS IN OUR GOING FORECAST, IN THE LOWER TO MID
60S AND UPPER 50S NEAR LAKE HURON. EXPECT WIDESPREAD COLD ADVECTION
STRATOCU TO MIX OUT DURING THE DAY WITH AFTERNOON SUN ALLOWING US TO
MAKE A LATE RUN AT HIGH TEMPS.
THE REST OF THE WEEKEND WILL BE PLEASANT WITH DRY CONDITIONS AND
NORMAL TEMPS. THE NEXT SYSTEM TO BRING PRECIP INTO THE GREAT LAKES
IS DUE ON MONDAY NIGHT AND TUESDAY. THE GFS IS FAIRLY CONSISTENT
WITH THE SOUTHERN STREAM SHORT WAVE MOVING INTO THE GREAT LAKES. IT
IS A LITTLE WEAKER AND MORE PHASED WITH THE NORTHERN STREAM TROF
OVER CENTRAL CANADA, BUT TUESDAY TIMING STILL LOOKS GOOD FOR THE
FRONTAL PASSAGE. THIS BEING A SMALL SCALE FEATURE, TIMING AND
STRENGTH DIFFERENCES ARE VERY EVIDENT IN THE LONG RANGE MODELS, BUT
THE CANADIAN AND EURO MODELS ARE IN GOOD AGREEMENT WITH THE GFS IN
MAINTAINING THE LARGE SCALE BLOCKING UPPER AIR PATTERN OVER THE
EASTERN PACIFIC BY WEDNESDAY. WHILE PREDICTABILITY IS LOW, WE PLAN
TO START THURSDAY OUT WITH A CHANCE OF RAIN AS THE NEXT ROCKIES
SHORT WAVE IS SHOWN TO MOVE INTO THE GREAT LAKES. TEMPERATURES WILL
REMAIN AT OR ABOVE NORMAL THROUGH THE PERIOD. LONG RANGE GUIDANCE
NUMBERS LOOK GOOD.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BT
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 13, 3:00 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT THU MAY 13 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
400 PM EDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTHEAST MICHIGAN THIS
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.
WARM AND HUMID AIR WILL CONTINUE TO SUPPORT THUNDERSTORMS DURING THE
EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF HEAVY
DOWNPOURS OF RAIN...AND POSSIBLY PEA SIZE HAIL...AS THEY MOVE
NORTHEAST AT 25 MPH. SOME PONDING OF WATER WILL OCCUR IN POOR
DRAINAGE AREAS.
THUNDERSTORMS WILL DIMINISH DURING THE EVENING AND LEAVE A CHANCE OF
SHOWERS FOR THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BECOME NUMEROUS FRIDAY AFTERNOON AND FRIDAY
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...SOME OF THE
STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.
AFTER A BREAK FROM THE STORMY WEATHER THIS WEEKEND...THE CHANCE FOR
THUNDERSTORMS WILL RETURN TO LOWER MICHIGAN NEXT TUESDAY AS ANOTHER
COLD FRONT SWINGS THROUGH THE GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BT
In the hours before
Local storm report, May 13, 7:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
841 PM EDT THU MAY 13 2004
CORRECTED TIME OF SECOND EVENT
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 5 SW OWOSSO 42.94N 84.25W
05/13/2004 SHIAWASSEE MI LAW ENFORCEMENT
BRIEF TOUCHDOWN IN A FIELD...NO DAMAGE
0635 PM TORNADO 3 W OWOSSO 43.00N 84.24W
05/13/2004 SHIAWASSEE MI LAW ENFORCEMENT
FARM EQUIPMENT BLOWN OVER AND GRAIN BIN THROWN INTO THE
AIR AND TOSSED AROUND
&&
DWDLocal storm report, May 13, 7:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
841 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 5 SW OWOSSO 42.94N 84.25W
05/13/2004 SHIAWASSEE MI LAW ENFORCEMENT
BRIEF TOUCHDOWN IN A FIELD...NO DAMAGE
0652 PM TORNADO 3 W OWOSSO 43.00N 84.24W
05/13/2004 SHIAWASSEE MI LAW ENFORCEMENT
FARM EQUIPMENT BLOWN OVER AND GRAIN BIN THROWN INTO THE
AIR AND TOSSED AROUND
&&
DWDLightning, Lapeer
- When
- May 13, 7:55 PM EST
- Where
- Lapeer County, Lapeer
- Reported by
- NEWSPAPER
- Coordinates
- 43.090, -83.222 (the zone’s center; the record gives no point)
Lightning struck a radio tower behind the Lapeer County Central Dispatch Center on Genesse Street, damaging the radio consoles and computers.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399336.